Alert archive / Ohio / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 114, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 21, 2014, 1:38 PM EDT for Ashtabula County, Ohio. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2014, 1:38 PM EDT (17:38 UTC)
- Expired
- Aug 21, 2014, 2:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Ashtabula County, OH
The radar
The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 2:15 PM EDT | HAIL 1 | 5 S Andover, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
788
WUUS51 KCLE 211738
SVRCLE
OHC007-211830-
/O.NEW.KCLE.SV.W.0114.140821T1738Z-140821T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ASHTABULA COUNTY IN NORTHEAST OHIO
* UNTIL 230 PM EDT
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF ANDOVER...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ANDOVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4165 8052 4164 8052 4150 8052 4150 8053
4150 8074 4160 8087 4174 8070
TIME...MOT...LOC 1739Z 308DEG 12KT 4163 8073
$$
KOSARIK3 follow-up statements
974
WWUS51 KCLE 211752
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
152 PM EDT THU AUG 21 2014
OHC007-211830-
/O.CON.KCLE.SV.W.0114.000000T0000Z-140821T1830Z/
ASHTABULA OH-
152 PM EDT THU AUG 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN ASHTABULA COUNTY...
AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES WEST OF ANDOVER...OR 10 MILES SOUTHEAST OF
JEFFERSON...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ANDOVER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4165 8052 4164 8052 4150 8052 4150 8053
4150 8074 4160 8087 4174 8070
TIME...MOT...LOC 1752Z 308DEG 12KT 4160 8068
$$681
WWUS51 KCLE 211814
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
214 PM EDT THU AUG 21 2014
OHC007-211830-
/O.CON.KCLE.SV.W.0114.000000T0000Z-140821T1830Z/
ASHTABULA OH-
214 PM EDT THU AUG 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN ASHTABULA COUNTY...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ANDOVER...OR 17 MILES SOUTHEAST OF JEFFERSON...MOVING
SOUTHEAST AT 20 MPH. HEAVY RAIN IS ALSO OCCURRING WITH THIS
STORM...REDUCING VISIBILITIES TO UNDER A MILE.
* LOCATIONS IMPACTED INCLUDE...
ANDOVER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4165 8052 4150 8052 4150 8053 4151 8063
4159 8067 4166 8058
TIME...MOT...LOC 1813Z 304DEG 16KT 4153 8054
$$879
WWUS51 KCLE 211826
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
226 PM EDT THU AUG 21 2014
OHC007-211836-
/O.EXP.KCLE.SV.W.0114.000000T0000Z-140821T1830Z/
ASHTABULA OH-
226 PM EDT THU AUG 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHTABULA COUNTY
WILL EXPIRE AT 230 PM EDT...
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE WARNING
AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE
AT 230 PM.
LAT...LON 4165 8052 4150 8052 4150 8053 4151 8063
4159 8067 4166 8058
TIME...MOT...LOC 1826Z 304DEG 16KT 4152 8050
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:12 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 21, 1:12 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 112 PM EDT THU AUG 21 2014 .SYNOPSIS... A WARM FRONT OVER THE MIDWEST WILL SLOWLY MOVE NORTHEAST TO NEAR LAKE ERIE THIS WEEKEND. THE FRONT WILL LIKELY STALL AND REMAIN IN THE AREA INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG WARM ADVECTION OVER THE MIDWEST IS BEING BLOCKED BY THE UPPER LOW OVER THE EASTERN GREAT LAKES...AT LEAST FOR THE TIME BEING. THE WESTERLY FLOW ALOFT WILL ENABLE THE SHOWERS AND THUNDERSTORMS OVER INDIANA AND WESTERN OHIO TO SLIDE EAST INTO THE FORECAST AREA THIS AFTERNOON AS THAT CLUSTER OF STORMS HAS ESSENTIALLY BECOME A MID LEVEL CONVECTIVE VORTEX. THE BEST CHANCE FOR WIDESPREAD SHOWERS/STORMS WOULD SEEM TO BE FROM AROUND FINDLAY TO MANSFIELD TO CANTON AND POINTS SOUTHEAST. THE HEAVIEST MAY SLIDE JUST SOUTH OF THE FORECAST AREA. THERE IS ALREADY ENOUGH CAPE AND LOW LEVEL MOISTURE THAT CONVECTION WILL POP US ELSEWHERE BUT PROBABLY IN A MORE RANDOM FASHION FROM OUTFLOW BOUNDARIES OR OTHER CONVERGENCE SOURCES. THERE MAY BE ENOUGH DEBRIS CLOUDS TO SUPPRESS THE ACTIVITY FOR A WHILE. THERE WILL LIKELY BE A LAKE SHADOW UP THE EAST LAKESHORE THAT MAY PROTECT ASHTABULA AND ERIE FROM ANY NEW CONVECTION FOR A WHILE BUT NO GUARANTEES. NOT MUCH SHEAR ALOFT BUT NOT AS WARM ALOFT AS ONE MIGHT GUESS...THE FREEZING LEVEL IS GENERALLY BETWEEN 13-14K. CANNOT RULE OUT A FEW ENERGETIC THUNDERSTORMS BUT AS HAS BEEN THE CASE THE RAIN IS MORE OF A THREAT. IF WE GET ANY TRAINING THEN THERE COULD BE LOCALIZED FLOOD PROBLEMS. THE HUMID AIR MASS AND INCREASING CLOUDS SHOULD HELP TO KEEP TEMPS FROM RISING TOO MUCH. EXPECT HIGHS FROM UPPER 70S TO THE LOWER 80S...MAYBE A FEW MID 80S WHERE THERE IS THE MOST SUNSHINE. LOWERED FORECAST HOURLY AND MAX TEMPERATURES ACROSS THE SOUTHWEST COUNTIES WHERE IT WILL STAY CLOUDIEST WITH THE MOST SHOWERS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... THE FRONT WILL REMAIN STALLED OVER OR NEAR THE AREA THRU SUN NIGHT TO CONTINUE TO PROVIDE A FOCUS FOR CONVECTION. AS WAVES OF CONVECTION OCCUR THE THREAT FOR FLOODING WILL REMAIN HIGHER THAN NORMAL. NEXT ROUND OF HEAVY RAIN MAY HOLD OFF UNTIL LATE TONIGHT INTO FRI WITH A COMPLEX THAT DEVELOPS OVER WI/NRN IL AND MOVES ESE INTO THE CWA THEN END OF TONIGHT AND FRI. SOME OF THESE STORMS IN THE WEST COULD BE SEVERE TONIGHT AND FRI. SAT INTO SAT NIGHT SOMEWHAT DRIER AIR IS SHOWN MOVING OVER THE AREA SO THIS TIME PERIOD MAY BE THE BEST SHOT AT SEEING THE LEAST AMOUNT OF CONVECTION. SAT AND SUN HAVE THE BEST POTENTIAL TO BE VERY WARM DAYS...ESPECIALLY IN THE SW IF ENOUGH SUNSHINE CAN OCCUR. HIGHS THESE DAYS IN THE SW MAY BE NEAR 90 DEGREES. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... THE UPPER LEVEL RIDGE WILL CONTINUE TO INCREASE ITS INFLUENCE ON THE AREA INTO AT LEAST TUESDAY. AFTERNOON HEATING AND ANY LOCALIZED CONVERGENCE MAY BE ABLE TO CAUSE A FEW AFTERNOON/EVENING THUNDERSTORMS. BY WEDNESDAY THE RIDGE SHOULD BE BREAKING DOWN AND START TO GET NUDGED EASTWARD AS A TROUGH DIGS INTO THE NORTHERN PLAINS. THIS MAY MEAN INCREASING THUNDERSTORM CHANCES FOR WEDNESDAY. THE REGION WILL CONTINUE TO SEE THE LONGEST STRETCH OF WARM AND HUMID AIR OF THE SEASON. HIGHS WILL REMAIN ABOVE AVERAGE WITH MIDDLE AND UPPER 80S COMMON. SLIGHTLY COOLER NEAR THE LAKESHORE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A WARM FRONT THAT IS LOCATED FROM CENTRAL ILLINOIS INTO SOUTHWEST OHIO WILL BECOME THE MAIN CONCERN FOR OUR WEATHER THE NEXT DAY OR TWO. THE ATMOSPHERE REMAINS MOIST WITH SOME INSTABILITY NEAR THE WARM FRONT. SHOWERS AND THUNDERSTORMS WILL CLIP THE SOUTHERN HALF OF OUR COUNTY WARNING AREA. WE CAN STILL EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY FROM KCLE EASTWARD ACROSS KCAK INTO THE KYNG AREA. THERE APPEARS TO BE A CHANCE OF AN AREA OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL POSSIBLY OCCUR AFTER MIDNIGHT INTO FRIDAY MORNING AS A MESOSCALE CONVECTIVE SYSTEM (MCS) DEVELOPS AND MOVES INTO NW OHIO. OTHER LOCATIONS FURTHER EAST COULD BE IN THE PATH AFTER 12Z ON FRIDAY. OUTLOOK...NON VFR POSSIBLE IN SHOWERS/THUNDERSTORMS THIS AFTERNOON THROUGH FRIDAY NIGHT. && .MARINE... A WARM FRONT WILL BE LOCATED OVER OHIO INTO THE WEEKEND. THIS OCCURRING AS HIGH PRESSURE SLOWLY BUILDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE INTO THE WEEKEND. THIS SHOULD MEAN FAIRLY LIGHT WINDS THROUGH THE PERIOD WITH WINDS ATTEMPTING TO BECOME ONSHORE EACH AFTERNOON. A LAND BREEZE IS ANTICIPATED EACH NIGHT. WAVES WILL BE 2 FEET OR LESS AWAY FROM THE THUNDERSTORMS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE TONIGHT INTO THE FIRST HALF OF FRIDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...ADAMS LONG TERM...MULLEN AVIATION...BC MARINE...MULLEN
Hazardous weather outlook, Aug 21, 4:00 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 400 AM EDT THU AUG 21 2014 OHZ009>014-019>023-028>033-036>038-047-089-PAZ001>003-220800- ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK- MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 400 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN IS EXPECTED FRIDAY INTO FRIDAY NIGHT AND THIS MAY CAUSE FLOODING TO DEVELOP. A FLOOD WATCH MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-220800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 400 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>008-017-018-027-220800- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT- 400 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR LATE TODAY AND TONIGHT FOR THE INTERSTATE 75 COUNTIES AND NEARBY AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN IS EXPECTED AT TIMES INTO FRIDAY NIGHT AND THIS MAY CAUSE FLOODING TO DEVELOP. A FLOOD WATCH MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:13 PM EDT | River Flood Warning | CLE | Trumbull | 20 hr |
| Aug 21, 2:25 PM EDT | Special Weather Statement | CLE | Trumbull | 20 min |
| Aug 21, 3:33 PM EDT | Areal Flood Warning | CLE | Trumbull | 3 hr |
| Aug 21, 6:32 PM EDT | Areal Flood Advisory | CLE | Trumbull | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.